Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Obstructions to embedding $ n$-manifolds in $ (2n-1)$-manifolds


Author: J. W. Maxwell
Journal: Trans. Amer. Math. Soc. 180 (1973), 423-435
MSC: Primary 57C35
MathSciNet review: 0321101
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose $ f:({M^n},\partial {M^n}) \to ({Q^{2n - 1}},\partial {Q^{2n - 1}})$ is a proper PL map between PL manifolds $ {M^n}$ and $ {Q^{2n - 1}}$ of dimension $ n$ and $ 2n - 1$ respectively, $ M$ compact. J. F. P. Hudson has shown that associated with each such map $ f$ that is an embedding on $ \partial M$ is an element $ \bar \alpha (f)$ in $ {H_1}(M;{Z_2})$ when $ n$ is odd and an element $ \bar \beta (f)$ in $ {H_1}(M;Z)$ when $ n$ is even. These elements are invariant under a homotopy relative to $ \partial M$. We show that, under slight additional assumptions on $ M,Q$ and $ f,f$ is homotopic to an embedding if and only if $ \bar \alpha (f) = 0$ for $ n$ odd and $ \bar \beta (f) = 0$ for $ n$ even. This result is used to give a sufficient condition for extending an embedding $ f:\partial {M^n} \to \partial {B^{2n - 1}}$ ( $ {B^{2n - 1}}$ denotes $ (2n - 1)$-dimensional ball) to an embedding $ F:({M^n},\partial {M^n}) \to ({B^{2n - 1}},\partial {B^{2n - 1}})$.


References [Enhancements On Off] (What's this?)

  • [1] J. F. P. Hudson, Piecewise linear embeddings, Ann. of Math. (2) 85 (1967), 1–31. MR 0215308
  • [2] J. F. P. Hudson, Obstructions to embedding disks, Topology of Manifolds (Proc. Inst., Univ. of Georgia, Athens, Ga., 1969), Markham, Chicago, Ill., 1970, pp. 407–415. MR 0271950
  • [3] J. F. P. Hudson, Piecewise linear topology, University of Chicago Lecture Notes prepared with the assistance of J. L. Shaneson and J. Lees, W. A. Benjamin, Inc., New York-Amsterdam, 1969. MR 0248844
  • [4] John F. P. Hudson, A non-embedding theorem, Topology 2 (1963), 123–128. MR 0151983
  • [5] J. F. P. Hudson, Knotted tori, Topology 2 (1963), 11–22. MR 0146829
  • [6] C. Weber, Plongements de polyhèdres dans le domaine métastable, Comment. Math. Helv. 42 (1967), 1–27 (French). MR 0238330
  • [7] Marvin J. Greenberg, Lectures on algebraic topology, W. A. Benjamin, Inc., New York-Amsterdam, 1967. MR 0215295
  • [8] E. C. Zeeman, Seminar on combinatorial topology, Mimeographed Notes, Inst. Hautes Études Sci., Paris, 1963.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57C35

Retrieve articles in all journals with MSC: 57C35


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0321101-0
Article copyright: © Copyright 1973 American Mathematical Society